Alabama, 2010Damaging Winds in Alabama, August 15, 2010
August 15, 2010 · NWS BMX · 13 events in 8 counties and zones
A very moist boundary layer coupled with abundant sunshine resulted in an unstable air mass. Numerous outflow boundaries from the previous days convection and a stalled frontal boundary helped to focus lift as diurnally enhanced pulse and multicell thunderstorms developed during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist boundary layer coupled with abundant sunshine resulted in an unstable air mass. Numerous outflow boundaries from the previous days convection and a stalled frontal boundary helped to focus lift as diurnally enhanced pulse and multicell thunderstorms developed during the late afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 15, 2:50 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 15, 2:50 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT SUN AUG 15 2010
.DISCUSSION...
REMNANT TROPICAL LOW WAS LOCATED OVER FAR SOUTHWEST GEORGIA. THE
DISTINCTIVE COUNTERCLOCKWISE ROTATION OF SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE INTO THIS EVENING FOR THE SOUTHEASTERN
COUNTIES. THIS LOW EVENTUALLY SLIDES SOUTHWARD AND BACK INTO THE
NORTHERN GULF OF MEXICO ON MONDAY. NHC CURRENTLY HAS A 30 PERCENT
CHANCE OF THIS SYSTEM REGAINING TROPICAL CYCLONE STATUS IN 48
HOURS. LUCKILY...THIS SYSTEM WILL MOVE WESTWARD AND AWAY FROM
CENTRAL ALABAMA.
NORTHERLY FLOW HAS INVADED CENTRAL ALABAMA ALOFT AS NOTED BY THE
STORM MOTION. SEVERAL LOW LEVEL BOUNDARIES ALSO ENTERING THE
NORTHWEST HALF OF CENTRAL ALABAMA THIS AFTERNOON. SIGNIFICANT
DAYTIME HEATING UNDER MOSTLY CLEAR SKIES EARLY THIS AFTERNOON WILL
PRODUCE GOOD DESTABILIZATION AND A MODERATELY UNSTABLE ATMOSPHERE.
EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS...ESPECIALLY ACROSS THE NORTHWEST
HALF OF THE AREA. A FEW WET MICROBURST ARE POSSIBLE WITH THE MAIN
THREAT BEING DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL ALSO REMAINS
IN THE CARDS AREA WIDE DUE TO PRECIPITABLE WATER VALUES WELL OVER 2
INCHES.
HEAT REMAINS AN ISSUE FOR PORTIONS OF CENTRAL ALABAMA. HEAT INDICES
ARE EXPECTED BETWEEN 105 AND 110 DEGREES FOR AREAS WEST OF INTERSTATE
65 THIS AFTERNOON. THESE HIGHER NUMBERS ARE GENERALLY DUE TO HIGH
SURFACE DEW POINTS IN THE MID TO UPPER 70S. MODEL SOLUTIONS HAVE
BEEN STRUGGLING AND UNDER FORECASTING THE MOISTURE POOL. DO NOT
REALLY SEE ANYTHING THAT WILL DROP THESE DEW POINTS SIGNIFICANTLY
ON MONDAY AFTERNOON. THEREFORE...WILL KEEP DEWPOINTS IN THE MID 70S
AND THIS PUTS THE HEAT INDICES IN THE 105 TO 110 RANGE AGAIN
MONDAY. HIGHS ARE EVEN FORECAST TO BE A FEW DEGREES COOLER. ISSUED A
HEAT ADVISORY FOR WEST HALF THROUGH MONDAY AFTERNOON.
THE REMAINDER OF THE FORECAST CONTINUES WITH THE SAME TREND THAT HAS
BEEN ADVERTISED THE PAST SEVERAL DAYS. THE MODELS DO HAVE A FEW NEW
WRINKLES BUT OVER CONSENSUS REMAINS GOOD FOR THE MOST PART. THE
REMNANT TROPICAL LOW CIRCLES CLOCKWISE FROM SOUTHERN GEORGIA...OUT
INTO THE NORTHERN GULF...THEN BACK INLAND HEADING NORTHWEST ACROSS
LOUISIANA. THIS FEATURE PRODUCES A WEAKNESS IN THE ELONGATED RIDGE
FROM THE ATLANTIC TO THE GREAT BASIN. BY WEEKS END...THE BERMUDA
RIDGE BUILDS WESTWARD OVER THE SOUTHEAST. PRECIPITABLE WATER VALUES
GENERALLY REMAIN OVER 2 INCHES THE ENTIRE PERIOD. THE BRIEF NORTHWEST
FLOW ALOFT WILL ALLOW THE COLD FRONT TO CLOSELY APPROACH FAR
NORTHWEST ALABAMA MONDAY...BUT SHOULD NOT CLEAR THE AREA SOUTHWARD.
SOUTHERLY FLOW QUICKLY DOMINATES CENTRAL ALABAMA AS LOW EXITS
WESTWARD. WILL KEEP POPS SCATTERED DAYTIME INTO THE EVENING HOURS
THROUGH WEDNESDAY AND MENTION ALL NIGHT. POPS BECOME EVEN MORE
DIURNAL THURSDAY AND BEYOND AND GENERALLY KEPT POPS AT CLIMATOLOGY...
SCATTERED DAYTIME...ISOLATED EVENING. HIGH TEMPS DROP A BIT BUT STILL
REMAIN ABOVE NORMAL THROUGHOUT AND LOWS STAY MILD GENERALLY IN THE
LOW TO MID 70S.
75
&&
.AVIATION...18Z TAF DISCUSSION.
CEILINGS HAVE FINALLY STARTED TO LIFT ACROSS THE AREA...WITH BROKEN
CU STILL AFFECTING MGM AND TOI THROUGH THE EARLY AFTERNOON. ALL TAF
LOCATIONS WILL SEE A GOOD CHANCE OF THUNDERSTORMS THROUGHOUT THE
AFTERNOON HOURS...SO INCLUDED A TEMPO GROUP FOR THUNDERSTORMS FOR
ALL TAF SITES. HOWEVER...THE UNCERTAINTY STILL EXISTS FOR SOME
STORMS TO NOT PASS DIRECTLY OVER SOME TAF LOCATIONS. IF
THUNDERSTORMS DO PASS OVER TAF LOCATIONS...EXPECT RAPIDLY CHANGING
WINDS AND VISIBILITES IN A SHORT PERIOD OF TIME. I HAVE DECIDED TO
GO PREVAILING TSRA FOR TOI...AS THUNDERSTORMS ARE ALREADY DEVELOPING
AREAWIDE ACROSS SOUTHEAST ALABAMA. DECIDED TO ALSO INCLUDE LOW
STRATUS FOR ALL LOCATIONS OVERNIGHT TONIGHT...AS MOISTURE LEVELS
WILL CONTINUE TO BE HIGH...AND WE COULD SEE ENOUGH COOLING TO LOWER
CEILINGS AND VISIBILITIES TO IFR CONDITIONS.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.
56/GOGGINS
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 73 94 73 93 72 / 40 30 20 40 30
ANNISTON 74 93 73 93 74 / 30 30 30 40 30
BIRMINGHAM 76 94 76 93 76 / 40 30 20 40 30
TUSCALOOSA 75 97 75 95 75 / 40 30 20 40 30
CALERA 75 94 74 92 74 / 40 30 30 40 30
AUBURN 73 91 73 93 74 / 40 50 30 30 30
MONTGOMERY 75 93 74 93 75 / 40 50 30 30 30
TROY 74 92 73 92 74 / 50 50 30 30 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING COUNTIES:
BIBB...DALLAS...FAYETTE...GREENE...HALE...LAMAR...MARENGO...
MARION...PERRY...PICKENS...SUMTER...TUSCALOOSA...WALKER...
WINSTON.
&&
75/75/56
Hazardous weather outlook, Aug 15, 10:58 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 AM CDT SUN AUG 15 2010
ALZ011>015-017>050-161130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1158 AM CDT SUN AUG 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL LEAD TO
HEAT INDEX VALUES OF 105 TO 110 DEGREES THIS AFTERNOON...FOR AREAS
THAT ARE GENERALLY WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AGAIN WITH ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS CENTRAL ALABAMA. ONE TO TWO INCHES
OF RAIN MAY OCCUR IN A SHORT PERIOD OF TIME POTENTIALLY PRODUCING
MINOR FLOODING.
STRONG STORMS ARE POSSIBLE FROM NOON UNTIL 10 PM...GENERALLY NEAR
AND NORTH OF INTERSTATE 59. THE MAIN THREAT WILL BE WIND GUSTS TO 50
MPH AND PEA SIZE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HEAT INDICES WILL APPROACH 105 DEGREES ON MONDAY AFTERNOON WEST OF
INTERSTATE 65.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.
In the hours before
Special weather statement, Aug 15, 1:24 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
224 PM CDT SUN AUG 15 2010
ALZ023-031-032-152015-
GREENE AL-HALE AL-TUSCALOOSA AL-
224 PM CDT SUN AUG 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...GREENE
AND NORTHWESTERN HALE COUNTIES UNTIL 315 PM CDT...
AT 220 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR KNOXVILLE...OR 16 MILES NORTHEAST OF EUTAW...MOVING
SOUTH AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EUTAW...
KNOXVILLE...
UNION...
AKRON...
EVANSVILLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
27
Special weather statement, Aug 15, 3:05 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT SUN AUG 15 2010
ALZ015-024-152145-
JEFFERSON AL-WALKER AL-
405 PM CDT SUN AUG 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALKER AND NORTHERN
JEFFERSON COUNTIES UNTIL 445 PM CDT...
AT 400 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SIPSEY...OR 8 MILES NORTH OF SUMITON...MOVING SOUTH
AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DORA...
SUMITON...
CORDOVA...
SIPSEY...
LYNNS PARK...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
27
Special weather statement, Aug 15, 3:24 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT SUN AUG 15 2010
ALZ017-024-152215-
BLOUNT AL-JEFFERSON AL-
424 PM CDT SUN AUG 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND NORTHERN
JEFFERSON COUNTIES UNTIL 515 PM CDT...
AT 418 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HAYDEN...OR 12 MILES SOUTHWEST OF CLEVELAND...
MOVING SOUTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GARDENDALE...
PINSON-CLAY-CHALKVILLE...
DALLAS...
ARKADELPHIA...
COUNTY LINE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
27
Special weather statement, Aug 15, 3:42 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT SUN AUG 15 2010
ALZ015-023-024-152230-
JEFFERSON AL-TUSCALOOSA AL-WALKER AL-
442 PM CDT SUN AUG 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER...WESTERN
JEFFERSON AND NORTHEASTERN TUSCALOOSA COUNTIES UNTIL 530 PM CDT...
AT 437 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF GORGAS STEAM PLANT...OR 13 MILES SOUTH
OF CORDOVA...MOVING SOUTH AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BULL CITY...
OAK GROVE...
BANKHEAD LOCK AND DAM...
LITTLE SHOAL...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
27
Thunderstorm Wind, Jefferson
- When
- August 15, 4:10 PM CST
- Where
- Jefferson County, 1.34 mi ESE of Pleasant Grove
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Amateur Radio
- Coordinates
- 33.470, -86.960
A tree fell onto power lines along Fan Road resulting in widespread power outages.
Thunderstorm Wind, Marion
- When
- August 15, 5:35 PM CST
- Where
- Marion County, 0.69 mi N of Hamilton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -87.980
One tree fell onto a vehicle and another fell across County Road 1.
Thunderstorm Wind, Marion
- When
- August 15, 5:40 PM CST
- Where
- Marion County, 0.69 mi N of Hamilton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 34.140, -87.980
A tree fell across the road near the intersection of Country Estates Drive and Rosedale Circle.
Thunderstorm Wind, Lamar
- When
- August 15, 5:55 PM CST
- Where
- Lamar County, 4.74 mi SSE of Detroit
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.970, -88.130
Several trees down along State Highway 17.
Thunderstorm Wind, Lamar
- When
- August 15, 6:10 PM CST
- Where
- Lamar County, 1.34 mi WSW of Crews
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 33.890, -88.150
Trees and power lines down just West of town along Highway 278.
Thunderstorm Wind, Walker
- When
- August 15, 6:10 PM CST
- Where
- Walker County, 1.86 mi ENE of Jasper
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.840, -87.250
Numerous trees and power lines knocked down in and around Jasper.
Thunderstorm Wind, Lamar
- When
- August 15, 6:25 PM CST
- Where
- Lamar County, 0.9 mi NE of Vernon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -88.110
Numerous trees were knocked down across the southern half of the County.
Thunderstorm Wind, Fayette
- When
- August 15, 6:30 PM CST
- Where
- Fayette County, 0.57 mi W of Bluff
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.820, -87.910
Trees were knocked down along County Road 47.
Thunderstorm Wind, Pickens
- When
- August 15, 7:15 PM CST
- Where
- Pickens County, 0.69 mi S of Ethelsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.410, -88.220
Trees down along County Road 30.
Thunderstorm Wind, Greene
- When
- August 15, 8:05 PM CST
- Where
- Greene County, 4.97 mi SSE of Union
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 32.910, -87.900
A tree fell onto a house along County Road 170.
Thunderstorm Wind, Greene
- When
- August 15, 8:15 PM CST
- Where
- Greene County, 3.61 mi NW of Eutaw
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 32.870, -87.920
Trees were knocked down along and across Interstate 20 and 59, Highway 14, County Road 131 and Highway 20.
Thunderstorm Wind, Sumter
- When
- August 15, 8:45 PM CST
- Where
- Sumter County, 2.15 mi SSW of York Mallard Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.470, -88.280
A tree was knocked down on Highway 17 South of York.
Thunderstorm Wind, Sumter
- When
- August 15, 8:55 PM CST
- Where
- Sumter County, 5.07 mi SW of Siloam
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.370, -88.320
Several trees were knocked down along County Road 16.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 15, 20101 death · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 15, 2010$437,000 · 63 kt wind · 46 events
- Hail and Damaging Winds in Ohio, August 15, 2010$405,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Arizona, August 15, 2010$237,000 · 1.75 in hail · 7 events
- Damaging Winds in Alabama, August 15, 2010$45,000 · 56 kt wind · 6 events
- Damaging Winds in Tennessee, August 15, 2010$50,000 · 55 kt wind · 3 events
- Flash Flood and Hail in Arkansas, August 15, 2010$38,000 · 1 in hail · 8 events
- Damaging Wind and Lightning Strike in Arkansas, August 15, 2010$35,000 · 54 kt wind · 2 events
- Damaging Wind in Illinois, August 15, 2010$25,000 · 52 kt wind · 1 event
- Excessive Heat in Alabama, August 15, 20108 events
- Heat in Alabama, August 15 to 17, 20108 events
- Damaging Winds in Missouri, August 15, 2010$1,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254605, 254606, 254608, 254607, 254609, 254610, 254611, 254612, 254613, 254614, 254615, 254616, 254617.